On the Geometry of the Domain of the Solution of Nonlinear Cauchy Problem

  • Á. FigulaEmail author
  • M. Z. Menteshashvili
Part of the UNIPA Springer Series book series (USS)


We consider the Cauchy problem for a second order quasi-linear partial differential equation with an admissible parabolic degeneration such that the given functions described the initial conditions are defined on a closed interval. We study also a variant of the inverse problem of the Cauchy problem and prove that the considered inverse problem has a solution under certain regularity condition. We illustrate the Cauchy and the inverse problems in some interesting examples such that the families of the characteristic curves have either common envelopes or singular points. In these cases the definition domain of the solution of the differential equation contains a gap.



The authors were supported by the European Union’s Seventh Framework Programme (FP7/2007–2013) under grant agreements no. 317721, no. 318202.


  1. 1.
    R.A. Aleksandryan, The boundary problem of Dirichlet type for degenerative hyperbolic equations. Reports of Symposium in Continuum Mechanics and related problems of Analysis. Tbilisi (1971, in Russian)Google Scholar
  2. 2.
    G. Baghaturia, Nonlinear versions of hyperbolic problems for one quasi-linear equation of mixed type. J. Math. Sci. 208, 621–634 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    L. Bers, Mathematical Aspects of Subsonic and Transonic Gas Dynamics. Surveys in Applied Mathematics, vol. 3 (Wiley, New York; Chapman and Hall, London, 1958)Google Scholar
  4. 4.
    A.V. Bitsadze, Equations of Mixed Type (Pergamon Press, Oxford, 1964)zbMATHGoogle Scholar
  5. 5.
    A.V. Bitsadze, Some Classes of Partial Differential Equations (Gordon and Breach Science, New York, 1988)zbMATHGoogle Scholar
  6. 6.
    R. Bitsadze, On one version of the initial-characteristic Darboux problem for one equation of nonlinear oscillation. Reports of an Enlarged Session of the Seminar of I. Vekua Inst. Appl. Math. 8, 4–6 (1993)Google Scholar
  7. 7.
    R.G. Bitsadze, M. Menteshashvili, On one nonlinear analogue of the Darboux problem. Proc. A. Razmadze Math. Inst. 169, 9–21 (2015)MathSciNetzbMATHGoogle Scholar
  8. 8.
    J.K. Gvazava, On Some Classes of Quasi-Linear Equations of Mixed Type (Metsniereba, Tbilisi, 1981, in Russian)Google Scholar
  9. 9.
    J.K. Gvazava, Second-order nonlinear equations with complete characteristic systems and characteristic problems for them. Trudy Tbiliss. Mat. Inst. Razmadze Akad. Nauk Gruzin. SSR 87, 45–53 (1987, in Russian)Google Scholar
  10. 10.
    J.K. Gvazava, Nonlocal and initial problems for quasi-linear, non-strictly hyperbolic equations with general solutions represented by superposition of arbitrary functions. Georgian Math. J. 10, 687–707 (2003)MathSciNetzbMATHGoogle Scholar
  11. 11.
    J.K. Gvazava, The mean value property for nonstrictly hyperbolic second order quasilinear equations and the nonlocal problems. Proc. A. Razmadze Math. Inst. 135, 79–96 (2004)MathSciNetzbMATHGoogle Scholar
  12. 12.
    J.K. Gvazava, On one nonlinear version of the characteristic problem with a free support of data. Proc. A. Razmadze Math. Inst. 140, 91–107 (2006)MathSciNetzbMATHGoogle Scholar
  13. 13.
    J. Gvazava, M. Menteshashvili, G. Baghaturia, Cauchy problem for a quasi-linear hyperbolic equation with closed support of data. J. Math. Sci. 193, 364–368 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    J. Hadamard, Leçons sur la propagation dés ondes et les équations de l’hydrodinamique (Hermann, Paris, 1903)zbMATHGoogle Scholar
  15. 15.
    M. Klebanskaya, Some nonlinear versions of Darboux and Goursat problems for a hyperbolic equation with parabolic degeneracy, in International Symposium on Differential Equations and Mathematical Physics dedicated to the 90th Birthday Anniversary of Academician I. Vekua, Tbilisi, 21–25 June 1997Google Scholar
  16. 16.
    M.Z. Menteshashvili, On the Cauchy problem on the unit circumference for a degenerating quasi-linear equation. Soobsh. Akad. Nauk Gruzii 148, 190–193 (1993, in Russian)Google Scholar
  17. 17.
    G. Monge, Second mémoire sur le calcul integral de quelques équations aux differences partilelles. Mem. R. Accad. Sci. Turin, années 5, 79–122 (1770–1773)Google Scholar
  18. 18.
    P.J. Olver, Applications of Lie Groups to Differential Equations. Graduate Texts in Mathematics, vol. 107 (Springer, Berlin, 1993)Google Scholar
  19. 19.
    I.Yu. Popov, Stratified flow in an electric field, the Schrödinger Equation, and the operator extension theory model. Theor. Math. Phys. 103, 535–542 (1995)CrossRefzbMATHGoogle Scholar
  20. 20.
    L.I. Sedov, Problems in the Plane in Hydrodynamics and Aerodynamics (Gastekhizdat, Moscow-Leningrad, 1950)Google Scholar
  21. 21.
    S.L. Sobolev, On mixed problems for partial differential equations with two independent variables. Dokl. Akad. Nauk SSSR, 122, 555–558 (1958, in Russian)Google Scholar
  22. 22.
    F. Tricomi, Beispiel einer Strömung mit Durchgang durch die Schallgeschwindigkeit. Monatshefte Math. 58, 160–171 (1954)CrossRefzbMATHGoogle Scholar
  23. 23.
    F. Tricomi, Lectures on Partial Equations, Moscow, 1957Google Scholar
  24. 24.
    N. Vakhania, On a boundary problem with the prescription on the whole boundary for the hyperbolic system equivalent to the vibrating string equation. Dokl. Akad. Nauk SSSR, 116, 906–909 (1957, in Russian)Google Scholar
  25. 25.
    L. Wolfersdorf, Zum Problem der Richtungsableitung für die Tricomi-Gleichung. Math. Nachr. 25, 111–127 (1963)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Institute of Mathematics, University of DebrecenDebrecenHungary
  2. 2.Muskhelishvili Institute of Computational Mathematics of the Georgian Technical UniversityTbilisiGeorgia
  3. 3.Sokhumi State UniversityTbilisiGeorgia

Personalised recommendations